Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 97, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 2000, 3:32 PM CDT for Pecos County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 21, 2000, 3:32 PM CDT (20:32 UTC)
- Expired
- May 21, 2000, 4:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 145 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 3:48 PM CDT | Hail 1.75 | Ft Stockton, TX | Strongest cell of a multicell cluster. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1128 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 212033 SVRMAF TXC371-212130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 332 PM CDT SUN MAY 21 2000 THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PECOS COUNTY IN TEXAS * UNTIL 430 PM CDT * AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF BELDING...MOVING NORTH NORTHEAST AT 10 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... BELDING AND FORT STOCKTON. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. LAT...LON 3071 10320 3065 10300 3108 10278 3117 10308
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:00 PM CDT, 32 minutes earlier.
Area forecast discussion, May 21, 3:00 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SUN MAY 21 2000 LOW LEVEL MOISTURE HAS RETURNED OVERNIGHT WITH SURFACE DEWPOINT TEMPS INTO THE 60S ACROSS WEST TEXAS/SE NEW MEXICO EAST OF THE MOUNTAINS. WEAK CAP...CAPE VALUES TO 3000 J/KG AND STEEP LAPSE RATES ALOFT HAVE RESULTED IN SCATTERED AFTERNOON STRONG THUNDERSTORMS NEAR THE DAVIS AND GUADALUPE MOUNTAINS. WITH WEAK FLOW ALOFT...THIS ACTIVITY SHOULD WEAKEN AFTER 00Z WITH LOSS OF SURFACE HEATING. BROAD RIDGE IS EXPECTED OVER THE WESTERN STATES WITH A LONG WAVE TROUGH OVER THE EASTERN STATES THROUGH MID WEEK. TEMPERATURES WILL WARM TO TRIPLE DIGIT READINGS FOR TUESDAY AND WEDNESDAY AS AN UPPER RIDGE BUILDS EASTWARD INTO WEST TEXAS...AS 850MB TEMPS CLIMB TO 28- 30C BY 00Z/23. SLIGHT COOLDOWN EXPECTED ON THURSDAY AND FRIDAY AS AN UPPER LOW MOVING ACROSS THE GREAT LAKES PUSHES A WEAK COOL FRONT SOUTHWARD INTO THE PERMIAN BASIN PRIOR TO STALLING/DISSIPATING. MAF THUS FAR HAS RECORDED TRIPLE DIGIT HIGH TEMPS SIX TIMES THIS MONTH. THE RECORD FOR THE MONTH OF MAY IS NINE TIMES SET IN 1996. PRELIM TEMPS AND POPS FOLLOW... MAF 62/97/64/99 -000 LSA 60/96/64/99 -000 E41 66/94/68/99 1000 6R6 66/97/67/97 2000 MRF 54/90/58/92 20-0 CNM 62/99/63/99 ---0 .MAF... TX...NONE. NM...NONE. RRF/01
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.